MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
Screens for postpartum (and antenatal) depression using the 10-item Edinburgh Postnatal Depression Scale (Cox 1987). Each item is scored 0–3 for a total of 0–30. A total ≥ 10 (or ≥ 13 in some settings) is screen-positive, and any positive response on item 10 (self-harm) requires immediate evaluation.
EPDS = sum of 10 items, each scored 0–3 (total 0–30); screen-positive ≥ 10 (some settings ≥ 13)
0–30; a total ≥ 10 is commonly used as the screening cutoff (some settings use ≥ 13 for higher specificity). Any positive response on item 10 warrants urgent assessment.
The Edinburgh Postnatal Depression Scale (Cox, Holden & Sagovsky 1987) is a 10-item self-report instrument validated in both antenatal and postnatal settings. Each item is scored 0–3 (total 0–30). A threshold of ≥ 10 is widely used for screening; item 10 addresses thoughts of self-harm and any positive response mandates urgent assessment. This calculator sums the 10 selected item scores.
Specialty
ObstetricsCategory
Obstetrics & GynecologyDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
0–30; a total ≥ 10 is commonly used as the screening cutoff (some settings use ≥ 13 for higher specificity). Any positive response on item 10 warrants urgent assessment.
| Classification | Range |
|---|---|
Screen negative repeat at routine intervals | 0–9 |
Screen positive possible depression; full assessment | 10–30 |
Screens for postpartum (and antenatal) depression using the 10-item Edinburgh Postnatal Depression Scale (Cox 1987), each item scored 0–3 for a total of 0–30; a total ≥ 10 is screen-positive and any positive item-10 response requires urgent assessment.
A total of 10 or higher is commonly used as the screen-positive cutoff for possible depression (some settings use ≥ 13 for higher specificity). Any positive response on item 10 (thoughts of harming self) warrants immediate clinical safety assessment regardless of the total score.
Perinatal depression is common and underdiagnosed; validated screening with the EPDS, combined with follow-up assessment and treatment, improves maternal and child outcomes.
A 6-week postpartum patient completes the EPDS: items scored 1, 2, 1, 2, 1, 1, 1, 1, 0, 0.
Inputs:
EPDS total 10/30 — screen positive for possible postpartum depression (cutoff ≥ 10); arrange a full clinical assessment.
A total of 10 or higher is commonly used as the screen-positive cutoff; some settings use 13 or higher to increase specificity. Any score requires clinical judgment and follow-up.
Item 10 asks about thoughts of self-harm. Any response other than 'Never' (score > 0) warrants immediate clinical assessment for safety.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. The EPDS is a screening tool; a positive screen requires full clinical assessment, and any item-10 positive response requires immediate safety evaluation.